West Virginia, 2002

Hail and Damaging Winds in West Virginia, April 28, 2002

April 28, 2002 · NWS RNK · 9 events in 3 counties and zones

Thunderstorm winds downed trees in western Monroe County, then again in Lindside and Wolf Creek, and downed large trees in Princeton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorm winds on the 28th produced damaging winds and hail up to golfball size.Thunderstorm winds downed trees in western Monroe County, then again in Lindside and Wolf Creek, and downed large trees in Princeton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 28, 10:03 AM EST, 4 hours earlier.

Area forecast discussion, Apr 28, 10:03 AM EST, 4 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1103 AM EDT SUN APR 28 2002

...A SPECIAL 18 UTC SOUNDING WILL BE DONE TODAY FOR RNK...

MORNING CONCERN HAS BEEN POTENTIAL FLOODING ACROSS OUR NRN
COUNTIES...FFMP SHOWING BASIN AVERAGES ABOUT A HALF INCH SHY OF THE
3HR GUIDANCE.  SO FAR NO FLOODING REPORTED.  BASED ON RADAR IT LOOKS
AS THOUGH MOST OF THE RAIN IN THE WRN CWA WILL BE OVER WITH BY
NOON...MCS CONTINUING TO WEAKEN AS IT ENCOUNTERS THE STABLE AIR OVR
THE MOUNTAINS.

FOR THE AFTERNOON...CONCERN IS POTENTIAL FOR SEVERE WEATHER.  WILL
BE MONITORING CURRENT OUTFLOW FOR REDEVELOPMENT ACROSS THE ERN
COUNTIES...BUT OF MORE CONCERN IS CLEAR SLOT DEVELOPING WEST OF THE
MOUNTAINS AHEAD OF THE ACTUAL COLD FRONT WHICH IS MOVING THROUGH THE
OH VALLEY.  INSOLATION WILL RECHARGE ATMOS AHEAD OF FRONT WITH CAPES
OF 1000 TO 2000 J/KG UPSTREAM OF THE CWA THIS AFTERNOON.

PLAN ATTM IS TO UPDATE ZONES TO REFLECT CLEARING AND LOWER CHC POPS
ACROSS THE WEST THIS AFTERNOON...RETAINING SVR POTENTIAL.  IN THE
EAST...ONCE THIS LEADING BOUNDARY MOVES THROUGH...NOT SURE WHETHER
OH VALLEY CONVECTION WILL BE ABLE TO MAKE IT OVR THE MTNS IN TIME TO
PROVIDE ANY ACTION LATER THIS EVENING.  FOR NOW...WILL LEAVE FCST AS
IS FOR THE ERN CWA.

.RNK...
NC...NONE.
VA...FLOOD WATCH UNTIL 2:00 PM FOR VAZ019-020-024.
WV...FLOOD WATCH UNTIL 2:00 PM FOR WVZ043-045.

11

In the hours before

Special weather statement, Apr 28, 10:20 AM EST, 3 hours 43 minutes before
VAZ011>014-016>020-022>024-033>035-045>047-281715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1120 AM EDT SUN APR 28 2002

...SCATTERED THUNDERSTORMS AND HEAVY RAIN CONTINUES ACROSS WESTERN
   AND SOUTHWEST VIRGINIA...

THE LEADING EDGE OF A BAND OF HEAVY RAIN WITH EMBEDDED THUNDERSTORMS
EXTENDED FROM AMHERST SOUTHWEST ACROSS ROCKY MOUNT TO NEAR GALAX.
THE BAND EXTENDED WESTWARD TO NEAR WARM SPRINGS...IN BATH COUNTY
SOUTHWESTWARD TO NEAR PEARISBURG. THE STORMS AND RAIN ARE MOVING
EASTWARD AROUND 40 MPH.

THE MAJOR PROBLEM SO FAR THIS MORNING HAS BEEN THE PONDING OF WATER
ON THE HIGHWAYS AND IN LOW LYING AREAS. RAINFALL AMOUNTS OF 1 TO 2
INCHES HAVE BEEN REPORTED FROM BATH COUNTY IN VIRGINIA...WEST ACROSS
GREENBRIER COUNTY WEST VIRGINIA. ADDITIONAL RAINFALL IS LIKELY
BY THIS AFTERNOON.

MOTORISTS NEED TO BE ALERT FOR POSSIBLE PONDING OF WATER.

DOC
Special weather statement, Apr 28, 11:41 AM EST, 2 hours 22 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
WVZ042>045-282200-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1241 PM EDT SUN APR 28 2002

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY THIS
EVENING...

THUNDERSTORMS DEVELOPING ALONG A COLD FRONT OVER OHIO AND KENTUCKY
ARE EXPECTED TO MOVE EAST INTO THE APPALACHIANS THIS AFTERNOON.
SOME OF THESE THUNDERSTORMS MAY CONTAIN DAMAGING WINDS.

THE STORM SPOTTER NETWORK MAY BE ACTIVATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The Roanoke radar (KFCX), 91 km away, was scanning. The volume nearest the first event began at 19:04 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Summers

When
April 28, 2:03 PM EST
Where
Summers County, 5 mi NE of Hinton
Measured
1 in hail
Reported by
UNKNOWN
Coordinates
37.717, -80.833

Hail, Mercer

When
April 28, 2:15 PM EST
Where
Mercer County, Camp Creek
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.483, -81.100

Hail, Monroe

When
April 28, 2:15 PM EST
Where
Monroe County, Rock Camp
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.500, -80.617

Hail, Summers

When
April 28, 2:18 PM EST
Where
Summers County, 14 mi E of Hinton
Measured
1 in hail
Reported by
UNKNOWN
Coordinates
37.667, -80.650

Thunderstorm Wind, Monroe

When
April 28, 2:40 PM EST to 2:45 PM EST
Where
Monroe County, West Portion
Reported by
GENERAL PUBLIC
Coordinates
37.550, -80.700

Hail, Mercer

When
April 28, 3:00 PM EST
Where
Mercer County, Bluefield
Measured
1.5 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.267, -81.217

Thunderstorm Wind, Monroe

When
April 28, 3:15 PM EST
Where
Monroe County, Lindside
Reported by
UNKNOWN
Coordinates
37.450, -80.667

Thunderstorm Wind, Monroe

When
April 28, 3:15 PM EST
Where
Monroe County, Wolf Creek
Reported by
UNKNOWN
Coordinates
37.667, -80.633

Thunderstorm Wind, Mercer

When
April 28, 3:15 PM EST
Where
Mercer County, Princeton
Reported by
EMERGENCY MANAGER
Coordinates
37.367, -81.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2002Every state in 2002This day in weather historyWarnings in West Virginia, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292422, 5292424, 5292426, 5292423, 5292425, 5292429, 5292427, 5292428, 5292430.